Journal of Gastroenterology

, Volume 33, Issue 6, pp 876–879

Zinc deficiency manifested by dermatitis and visual dysfunction in a patient with Crohn's disease

Authors

  • Seung Jae Myung
    • Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Suk-Kyun Yang
    • Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Hwoon-Yong Jung
    • Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Sung-Ae Jung
    • Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Gyeong Hoon Kang
    • Department of Diagnostic Pathology, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Hyun Kwon Ha
    • Department of Diagnostic Radiology, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Weon-Seon Hong
    • Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea
  • Young Ii Min
    • Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Pungnap-dong, Songpa-gu, Seoul 138-736, Korea

DOI: 10.1007/s005350050192

Cite this article as:
Myung, S., Yang, S., Jung, H. et al. J Gastroenterol (1998) 33: 876. doi:10.1007/s005350050192

Abstract:

We report a case of Crohn's disease with low serum zinc concentration in a 26-year-old woman. She demonstrated acrodermatitis enteropathica and decreased visual acuity during total parenteral nutrition. Subsequent intravenous zinc supplementation resulted in alleviation of the skin lesions and improvement of visual acuity. This case supports the notion that depressed serum zinc in Crohn's disease may cause clinical manifestations, such as acrodermatitis enteropathica and retinal dysfunction, which may be correctable with zinc supplementation.

Key words: zincCrohn's diseaseacrodermatitis enteropathicavisual dysfunction

Copyright information

© Springer-Verlag Tokyo 1998